Medline ® Abstract for Reference 57
of 'Cutaneous side effects of conventional chemotherapy agents'
Characterizing the phenomenon of radiation recall dermatitis.
Camidge R, Price A
Radiother Oncol. 2001;59(3):237.
Radiation recall represents the 'recalling' of an effect similar in appearance to that of an acute radiation reaction in a previously irradiated field. The recall is triggered by the administration of certain drugs days to years after the exposure to ionizing radiation. This review focuses almost exclusively on the skin manifestations of radiation recall to assemble the largest data base upon which to discuss this rare phenomenon. No absolute radiation dose threshold is apparent, but rather an interplay between dose and time before drug exposure seems to affect both the risk and speed of onset of recall. Recall usually occurs on first exposure to a particular recall-triggering drug. The skin reaction develops within minutes to days. The time to develop the reaction may be slightly longer for oral than intravenously administered drugs reflecting their bioavailability. Most drugs associated with recall are cytotoxics, but several other drugs may elicit the phenomenon. Individuals exposed to a number of potentially recall-triggering drugs reveal the marked drug specificity characteristic of the phenomenon. Skin reactions usually settle within a few days of stopping the triggering drug. The role of steroids or anti-histamines in affecting resolution is unclear. Drug rechallenge tends to produce either only a mild recurrence or no recurrence of recall. Steroids or dose reduction may favour uneventful rechallenge. A number of aetiological hypotheses on radiation recall exist.Using the available evidence these hypotheses are critically reviewed and a novel hypothesis based on radiation affecting local cutaneous immunological responses proposed.
University Department of Oncology, Western General Hospital, EH4 2XU, Edinburgh, UK.